You know that unfortunate feeling you get when you stop the blood circulation to a part of your body called “pins and needles?” Fortunately that only happens to most people after they were in a wrong position for too long and it goes away after shaking the limb out. Unfortunately, for many cancer patients that undergo chemotherapy as part of their treatment, they deal with pins and needles on a regular basis.
One side effect from chemotherapy can be drug-induced or toxic neuropathy. When this occurs the patient experiences numbness, tingling and pain in the hands and feet that can travel to the arm or leg as well. Often there is weakness or an impaired sense of touch. Certain chemo drugs tend to cause damage to or destroy the peripheral sensory nerves and effect the way the brain sends signals to these parts of the body.
Every time I went for an infusion they would ask me if I was experiencing neuropathy. If it is a problem they can lower the chemo drug dosage or temporarily stop it. Fortunately I only had numbness and tingling in my hands and feet immediately after each chemo session and after a few days the symptoms would subside. It seemed worse at night and would sometimes wake me up. For some patients, the pain worsens and the damage is permanent. I know of some who also experience a burning sensation in their feet. Others develop clumsiness and some have trouble with fine motor skills like handwriting and fastening buttons.
Symptoms and the severity will vary from person to person. It is estimated that 30 to 40 % of cancer patients that receive chemo experience neuropathy. It can begin during treatment or soon after and may progress slowly. Recovery can take months, a few years, or is even indefinite in some cases. Medication works for the pain but not for numbness. Diet and physical therapy will aid in recovery to some extent.
Even temporary neuropathy is unpleasant to deal with. Until the symptom goes away or subsides there isn’t much you can do at the time. I never realized how much I depended upon the sensitivity of my fingertips to accomplish tasks. I would just make do or do without depending on the situation. We depend upon the use of our hands for things all sorts of things throughout the day and our feet to keep us mobile.
Having hands and feet or even other body parts that aren’t capable of functioning and are useless reminded me of a scripture in Psalm 115:4-8. “But their idols are silver and gold, made by human hands. They have mouths, but cannot speak, eyes, but cannot see. They have ears, but cannot hear, noses, but cannot smell. They have hands, but cannot feel, feet, but cannot walk, nor can they utter a sound with their throats. Those who make them will be like them, and so will all who trust in them.” (NIV) Those who make idols or trust in them will be like them. I will continue to put my trust in God and God alone. I do not want to become numb to feeling the Holy Spirit’s presence or blind to seeing all that God is doing in my life. I do not want to be deaf to hearing His voice or not speak and give Him praise. There’s no neuropathy in my spiritual life and that IS something I can have control over!